Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 170, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2016, 5:17 PM CDT for Graham County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2016, 5:17 PM CDT (22:17 UTC)
- Expired
- Jun 6, 2016, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2263 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WUUS53 KGLD 062217
SVRGLD
KSC065-062315-
/O.NEW.KGLD.SV.W.0170.160606T2217Z-160606T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM CDT MON JUN 6 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 615 PM CDT
* AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOGUE...OR 9
MILES EAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9966 3936 9980 3946 9960 3913 9961
TIME...MOT...LOC 2216Z 329DEG 18KT 3934 9967
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
109
WWUS53 KGLD 062300
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM CDT MON JUN 6 2016
KSC065-062310-
/O.CAN.KGLD.SV.W.0170.000000T0000Z-160606T2315Z/
GRAHAM KS-
600 PM CDT MON JUN 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3913 9966 3936 9980 3946 9960 3913 9961
TIME...MOT...LOC 2254Z 329DEG 18KT 3915 9953
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:55 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 6, 3:55 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 255 PM MDT MON JUN 6 2016 .SHORT TERM...(This evening through Tuesday) Issued at 224 PM MDT Mon Jun 6 2016 Currently strong to severe thunderstorms have developed over the far southwest portion of the area. Building cumulus and new thunderstorms have just developed to the northeast of the above mentioned development. All this due to a surface trough draped from southwest to northeast across the forecast area with a shortwave trough and weak right rear quadrant of the jet on top of this surface feature. Hires/convective allowing guidance, especially the Hrrr and Rap have caught this current activity very well. Additional development and slow movement toward the south and east will continue into the early morning hours. Made slight adjustments mainly to this evenings pop trends. Cold front moves through during the night and will be south and west of the area by the beginning of the day. East to southeast winds will increase into the breezy category. Main surface convergence lies to the west of the area. However, a rather strong shortwave trough will move in from the west late in the day. Expect thunderstorms to develop over eastern Colorado in the middle and late afternoon hours. Will once again have good low level lapse rates and directional shear. Speed shear will be a little better. So the threat of severe thunderstorms will have to be watched closely again. High temperatures will be a little cooler due to the easterly upslope flow. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM MDT Mon Jun 6 2016 Tuesday evening the setup for rainfall will be very similar to today. An upper level short wave trough will move into the Tri- State area from the northwest. Mixed layer CAPE quickly becomes capped moving into East Central Colorado from the west. There may be some scattered storms to start the evening...but expect the peak storm coverage to occur during the mid evening as lift increases with both the short wave trough and the nose of the low level jet. Soundings show some elevated CAPE that is not capped during the evening over the west half of the area where the lift from the short wave trough and nose of the low level jet will be highest. Am expecting storm coverage to increase as a result through the evening. After midnight storm coverage will move northeast ahead of the low level jet for an hour or so then end as the upper level short wave trough moves south of the area. Wednesday afternoon and evening will be a repeat of Tuesday as far as the setup for storms to form. A weak surface wind convergence area will exist just west of the Tri-State area near the surface low. Overhead an upper level short wave trough will move through. Soundings indicate the surface instability will largely be capped off where the lift will be best. However there is some elevated instability present over the far western part of the area that will allow storms to form. The elevated instability will gradually shift east into the Tri-State area during the evening. The elevated instability will dissipate through the latter half of the evening as it slowly progresses eastward into Kansas. At the same time the short wave trough overhead will shift southeast out of the area. Overall do not expect storms to move very far into Kansas before moving out of the lift and elevated instability during the evening. Thursday through Monday the trend of the upper level ridge is slightly slower than yesterday...again. There will be some very low chances for rainfall through the week ahead of the ridge. Low chances for rainfall return during the weekend behind the ridge as the upper level flow turns more to the southwest. However the upper level trough moving onto the west coast is further north over the Pacific Northwest. With the trough further north...chances for rainfall for early next week are not as high due to the lift ahead of the trough focused more over the northern plains. Temperatures for Wednesday through Sunday will remain fairly constant with readings in the low to mid 90s. Monday a cold front will move through the area. The cooler air will keep highs in the low to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1153 AM MDT Mon Jun 6 2016 Vfr conditions are expected through the period. For Kgld...thunderstorms are developing at this time. Believe most of the storms will be south of the site. However will be close enough so I included a Vcts mention for about 4 hours this afternoon. Otherwise will be light and shifting winds through tomorrow morning. At that time southeast winds will begin to increase and get gusty. For Kmck...thunderstorms will stay well south of the area. For a brief time late this afternoon and early this evening...northeast winds will be gusting to near 20 knots. After that light winds are expected. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JTL AVIATION...BULLER
Hazardous weather outlook, Jun 6, 4:04 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 304 PM MDT MON JUN 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072115- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 304 PM MDT MON JUN 6 2016 /404 PM CDT MON JUN 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA. FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM OBERLIN TO GOODLAND TO JOES...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE TUESDAY AND WEDNESDAY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JTL
In the hours before
Special weather statement, Jun 6, 2:02 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 PM MDT MON JUN 6 2016
COZ092-061930-
CHEYENNE COUNTY CO-
102 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 130 PM MDT...
AT 102 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF KIT CARSON...OR 29 MILES WEST OF CHEYENNE WELLS...
MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND WILD HORSE.
LAT...LON 3891 10285 3865 10264 3861 10278 3862 10293
3884 10304
TIME...MOT...LOC 1902Z 330DEG 20KT 3883 10291
JNLocal storm report, Jun 6, 3:24 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 SW FIRSTVIEW 38.77N 102.60W
06/06/2016 E0.88 INCH CHEYENNE CO PUBLIC
HAIL WAS MOSTLY PEA SIZE WITH SOME DIME TO NICKEL SIZE
HAIL. LASTED 15 MINUTES.
&&
JLUNDQUISTLocal storm report, Jun 6, 3:27 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD 5 S FIRSTVIEW 38.75N 102.53W
06/06/2016 CHEYENNE CO LAW ENFORCEMENT
FUNNEL CLOUD BEGINNING TO FORM.
&&
JLUNDQUISTLocal storm report, Jun 6, 3:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 10 SE FIRSTVIEW 38.72N 102.40W
06/06/2016 E1.75 INCH CHEYENNE CO LAW ENFORCEMENT
REPORTED AT CR K/CR 43 INTERSECTION
&&
JLUNDQUISTSpecial weather statement, Jun 6, 4:30 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM CDT MON JUN 6 2016
KSZ042-062200-
WICHITA KS-
430 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 500
PM CDT...
AT 430 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
LAT...LON 3835 10156 3848 10139 3832 10113 3831 10113
3826 10120 3826 10149
TIME...MOT...LOC 2130Z 315DEG 21KT 3836 10141Special weather statement, Jun 6, 4:34 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM CDT MON JUN 6 2016
KSZ004-016-062215-
NORTON KS-GRAHAM KS-
434 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND
SOUTHEASTERN NORTON COUNTIES UNTIL 515 PM CDT...
AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF EDMOND...OR 15 MILES NORTHEAST OF HILL
CITY...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOGUE...NICODEMUS AND DENSMORE.
LAT...LON 3954 9990 3970 9966 3968 9963 3957 9963
3957 9960 3953 9960 3929 9961
TIME...MOT...LOC 2134Z 314DEG 21KT 3957 9972The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 33 min |
| Jun 6, 4:30 PM CDT | Special Weather Statement | GLD | Wichita | 30 min |
| Jun 6, 4:34 PM CDT | Special Weather Statement | GLD | Graham | 41 min |
| Jun 6, 6:05 PM CDT | Special Weather Statement | GLD | Gove | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.